Learn how to use Mayo Clinic Connect
Request an Appointment
Does anyone else have this problem? I’ve been treated way too many times with antibiotics. I’m now taking Lialda. Any thoughts/advice out there?
Interested in more discussions like this? Go to the Digestive Health group.
Hello @suez and welcome to Mayo Connect! We are so pleased that you have joined this online patient support group. I appreciate your question – yes many have posted regarding these two digestive disturbances. Here are some discussion groups that you might find helpful, https://connect.mayoclinic.org/discussion/diverticulitis-also-execrine-pancreatic-insufficiency/?pg=1#comment-56845 and http://mayocl.in/2o2rohS. Here is some information from Mayo Clinic about diverticulitis: http://mayocl.in/1DZsj1Z and “Are there trigger foods I should avoid to prevent diverticulitis attacks?” http://mayocl.in/2o27J2a “Diverticulitis diet” http://mayocl.in/1Fjc7O4. I would also like to invite some members who have discussed this previously and have offered some helpful suggestions, @gailfaithe and @jewill.
As you have just recently joined Mayo Connect, we would enjoy getting to know you. If you are comfortable doing so, please share a little more information. For example, how long you have been experiencing these bouts of colitis and diverticulitis? Does there appear to be any triggers for these problems (like certain foods, etc.)? What does your doctor say about the frequency of these problems? Teresa
I’d like to add my welcome to Teresa’s who has given some great information; diverticulitis and colitis can be so debilitating, especially when these conditions recur, and I’m glad you’ve joined us here on Connect with your concerns.
We have a few members who can share their experiences with diverticulitis; please meet @wesbig @user_cha5e73f6 @retrebotic @akogut @lynnkay1956, @allegro @michellr @bakb @lshell @gailfaith @dbwhitted @gailfaith @ann64 and @tallygirl.
I would also like to invite @mjgarr @sodonnell @kristimotch @shosh37 @aithnie @mpratto @ekoltun6 @mkzpony, and Mentor @kdubois to join this discussion, and share their insights about colitis.
@suez, could you tell us what type of colitis you have? Have you contemplated any surgical procedures to treat your symptoms?
Jump to this post
Thanks very much for your reply. I’ve had diverticulitis about a year & a half, and colitis one year. I can’t pinpoint any certain foods that are triggers. My doctor hasn’t been much help, frankly, and I’m going to get a new one. He keeps prescribing antibiotics, and we all know that too many are bad for us. Plus, taking Cipro and Flagyl makes me sick! I’m very discouraged today.
Thanks! My recent diagnosis is ulcerative colitis, prescribed Lialda for it. Not sure it’s helping, not sure the diagnosis is even correct. More time will tell, unfortunately. Definitely no surgery being discussed.
I’d encourage you to view the Mayo Clinic blog on Inflammatory Bowel Disease (IBD), where Mayo Clinic experts discuss research, current events and treatment strategies for ulcerative colitis and Crohn’s disease: http://ibdblog.mayoclinic.org
I’d like to introduce you to @lisabeans @kates56 @barens2 @secd @kkkk @lynnes @cdancer2 @christo56 @missie @dongee @sherw @miraklwkr who are also managing this condition; I’m confident that they will join in with their insights.
I was on Lialda for my ulcerative colitis and it helped me get my disease in remission. It takes time to work. Did you have a colonoscopy to confirm your diagnosis? Why do you think the doctor is wrong? Can you get a second opinion?
@suez It is good to hear from you again! Yes, I understand your concern regarding regular use of antibiotics. Flagyl makes me very sick as well. Now, I just take the Cipro alone and that works pretty well without side-effects. If you are OK sharing more about this, how often do you have to take antibiotics to keep this under control? Teresa
@suez I noticed you take Cipro. Before they knew some of the side effects of Cipro, I had been on it, but don’t remember why at this point in time. But after taking Cipro as prescribed and finished the complete dose, I started to get pain in my right shoulder. X-rays showed nothing but their best guess was rotator cuff problems. After about 3 months the pain started down my arm but not to the elbow. Then at 4 months, one day when I was doing my hair with my arm above my head, I noticed a lump in the upper arm, but below where if you “make a muscle” to show off your muscle. I went to the doctor and he said, “You tore the biceps and there is nothing you can do for it or should do for it”. I thought that was a strange diagnosis (Dx) so I made an appt with the the head teaching orthopedic doctor at a local hospital for a second opinion. Much to my surprise he said the EXACT same words! Can’t get a better second opinion than that!!!!! The next year I was put on another round of Cipro and again downstream of taking the entire dose, my left shoulder started to hurt but this time the pain started down my arm sooner. This time within 3 months I noticed that misplaced lump in my left arm. But during the previous episode they asked if below the lump on the bottom side of my arm, did I see blood under the skin, but I hadn’t. This time I looked and there was. About 2-3 years later I noticed in the Physicians Desk Reference (PDR) that torn muscles can occur from Cipro, but usually it is the Achilles tendon that tears and that needs a surgical repair so you can walk! What I found interesting was when both of mine tore, I had no perceptible loss of strength. So if taking or after taking Cipro, you have pain in the lower leg or upper arm, you may want to see an orthopedic surgeon. and if you catch it right away, they may immobilize the limb and allow it to heal before it tears completely.
@gailfaith That’s a real interesting experience – I’ve never heard of that. Teresa
Teresa, To what are you referring when you said you ” never heard of that?” @gailfaith
@gailfaith I was referring to the torn muscle problem and the use of Cipro. Teresa
TERESA Thanks. I thought this what you referring to but it followed something re diverticulosis, but that DID refer to Cipro! gailfaith
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In